Erectile dysfunction often coexists with other diseases, especially cardiovascular ones, because they may disruptively influence blood flow in the genital area. It is also known that Viagra can be contraindicated in some rare cases. So some patients are wondering — is it safe to use ‘the blue pill’ with Afib?
What is Atrial Fibrillation (Afib)?
Atrial fibrillation is the most widespread type of heart arrhythmias. It causes irregular heartbeat and this condition may increase risk of myocardial infarction and stroke. The disorder is caused by wrong signals produced by the electrical system of heart, causing the organ to fibrillate or contract too intensively. In most patients, it exists asymptomatically or with poorly noticeable symptoms. Afib who have symptoms usually experience weakness, heart palpitations, dizziness, and tiredness.
Can Afib Affect Your Intimacy?
Naturally, chaotic beating of the heart might force one to think that any exertion (including sexual activity) will cause a new attack. A partner without this condition may also be concerned. However, healthcare experts assure that there is no association between Afib episode and intimacy. As long as one have no heart symptoms, has properly diagnosed and is physically active, there is no need to worry about sex and Afib. However, each organism is unique, and some people may actually experience Afib attacks which are probably linked to sex.
Ironically, medications which are used to treat atrial fibrillation, for instance, beta-blockers featuring BP-lowering effect, might lead do deterioration of the erectile function. In such cases, inhibitors of PDE5 like Viagra and Cialis may come to rescue.
Can Viagra Cause Atrial Fibrillation?
Viagra is a pharmaceutical with high safety profile and chances that it can be an Afib trigger are extremely low. There were rare reports according to which patients with existing health conditions experienced sildenafil-associated Afib episodes. For example, in 1999 scientists at Sano Kohsei Hospital (Tochigi, Japan) described a case of a 55-year-old man with intermittent WPW syndrome and tachycardia who suffered from atrial fibrillation and continuous hypotension after intake of sildenafil tablets. In 2018, researchers M. Ruhela and R. Bagarhatta analyzed an array of related medical studies and reported that there are only a few case reports in literature showing development of atrial fibrillation as a result of Viagra use.
In addition, Viagra is considered safe with almost all medications which are used to treat cardiovascular diseases. The only serious contraindication — never combine it with nitrates like nitroglycerine and isosorbide mononitrate.
If you explore a bunch of reviews, you would not see reports about Afib triggering. This confirms that heart side effects are fairly rare while using Viagra. In addition, they might be caused by other factors, not necessarily by intake of PDE5 inhibitors. Triggers seem to vary with each individual.